Michigan, 2008Damaging Winds in Michigan, June 26, 2008
June 26, 2008 · NWS GRR · 8 events in 2 counties and zones
A round of severe thunderstorms resulted in several reports of strong to severe thunderstorm wind gusts which downed several trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of severe thunderstorms resulted in several reports of strong to severe thunderstorm wind gusts which downed several trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 26, 1:41 PM EST, 57 minutes earlier.
Area forecast discussion, Jun 26, 1:41 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
241 PM EDT THU JUN 26 2008
LATEST UPDATE...AVIATION AND LONG TERM...
.SYNOPSIS...(421 AM EDT THU JUN 26 2008)
A WEAK COLD FRONT WILL MOVE OVER LOWER MICHIGAN TODAY. THE FRONT
HAS LIMITED MOISTURE ASSOCIATED WITH IT...SO ANY SHOWERS OR
THUNDERSTORMS WILL BE RATHER ISOLATED. THE FRONT WILL LIFT BACK TO
THE NORTH AS A WARM FRONT LATE TONIGHT AND ADDITIONAL WIDELY
SCATTERED SHOWERS OR STORMS COULD OCCUR. A MORE CONCENTRATED AREA
OF STORMS CAN BE EXPECTED BY FRIDAY AFTERNOON INTO FRIDAY NIGHT.
HEAVY RAIN AND SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THIS TIME
FRAME.
&&
.SHORT TERM...(421 AM EDT THU JUN 26 2008)
(TODAY THROUGH SATURDAY)
A COLD FRONT STRETCHED ACROSS WISCONSIN FROM NE TO SW THIS MORNING.
THIS FRONT WILL DROP ACROSS THE STATE TODAY. IT LACKS DEEP MOISTURE
AND WILL IN FACT BE OVERCOME BY A SURGE OF EVEN DRIER AIR THAT WAS
MOVING SE ACROSS THE MN/WI BORDER ATTM. LI/S ARE PROGGED TO DROP TO
AROUND -5C BY AFTERNOON. I BELIEVE THIS MAY BE OVERDONE THOUGH AS
WE WILL BE UNDER A RATHER DENSE CI SHIELD FROM THE MCS OVER IA/IL
UNTIL MID DAY...WHICH SHOULD HOLD THE INSTABILITY IN CHECK. BY THE
TIME THE CI THINS OUT...BY MID/LATE AFTERNOON...WE WILL HAVE LOST
THE BEST OPPORTUNITY TO DESTABILIZE. THEREFORE WILL CARRY LOW CHC
POPS ACROSS THE SE CWA WHERE THE FRONT WILL BE AS THE CLOUDS
THIN...AND KEEP THE FAR NW DRY TODAY.
THE FRONT WILL BEGIN TO BUCKLE BACK TO THE NORTH LATE TONIGHT AS A
WARM FRONT. WE WILL BEGIN TO SEE BOTH WARM ADVECTION AND MOISTURE
ADVECTION FROM THE SW. THE RETURN OF HIGHER DEW POINTS WILL BRING
MORE CAPE INTO THE REGION. WILL MAINTAIN THE GOING LOW CHANCE
POPS...BUT BELIEVE MOST OF THE CONVECTIVE ACTIVITY WILL HOLD OFF
UNTIL AFTER MIDNIGHT. THERE COULD BE THE OUTSIDE CHANCE THAT SOME
OF THE STORMS COULD BE STRONG TO SEVERE AS BULK SHEAR INCREASES TO
30-35 KNOTS BY DAYBREAK FRIDAY.
THE FRONT SHOULD SLOWLY LIFT NORTHWARD ON FRIDAY. MEANWHILE A MID
LEVEL SHORT WAVE WILL MOVE ACROSS THE GREAT LAKES DURING THE
AFTERNOON AND EVENING. LI/S ARE PROGGED TO BE AROUND -4C ALONG WITH
SHEAR VALUES OF 25-30 KNOTS. WE WILL ALSO SEE THE NOSE OF A 30 KNOT
LOW LEVEL JET MOVE INTO THE WESTERN PORTION OF THE STATE LATE IN THE
DAY. ALL THIS POINTS TO AN INCREASINGLY ACTIVE DAY. WITH ALL THESE
INGREDIENTS IN PLACE SEVERE WEATHER LOOKS LIKE A DECENT POSSIBILITY
FROM EARLY AFTERNOON INTO THE EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE LIKELY MODE OF SEVERE WEATHER...HOWEVER ISOLATED
TORNADOES CAN NOT BE RULED OUT GIVEN THE LOCATION OF THE WARM FRONT.
STORMS AND SEVERE POTENTIAL WILL CONTINUE INTO FRIDAY NIGHT AS A
COLD FRONT MOVES ACROSS WISCONSIN AND REACHES LAKE MICHIGAN TOWARD
DAYBREAK SATURDAY. THIS FRONT WILL BE RUNNING INTO A VERY JUICY AIR
MASS AND BESIDES THE SEVERE THREAT...HEAVY RAIN WILL ALSO BE A
CONCERN. PWAT VALUES REMAIN ABOVE 1.75 INCHES ALL NIGHT AND INTO
SATURDAY MORNING. THE HEAVY RAIN COULD PRODUCE HYDRO ISSUES. THE
COLD FRONT MARCHES ACROSS THE CWA ON SATURDAY AND WILL CONTINUE TO
PRODUCE A GOOD CHANCE OF RAIN...ESPECIALLY FOR THE SE HALF OF THE
CWA.
&&
.LONG TERM...(241 PM EDT THU JUN 26 2008)
(SATURDAY NIGHT THROUGH THURSDAY)
DECENT AGREEMENT AMONGST THE MEDIUM RANGE MODELS IN TRACKING THE
UPPER LOW THROUGH THE GREAT LAKES REGION SATURDAY NIGHT INTO SUNDAY.
THIS SYSTEM COULD PROVIDE SOME SHOWERS AND THUNDERSTORMS TO THE
REGION... MAINLY AFTER SOME DAYTIME HEATING. COOLER THAN NORMAL
TEMPERATURES ARE EXPECTED. WITH AN UPPER RIDGE BUILDING IN FOR EARLY
NEXT WEEK WE SHOULD SEE MODERATING TEMPERATURES AND DRIER WEATHER.
TEMPERATURE VALUES ARE LIKELY TO RETURN BACK TO NORMAL. A MID LEVEL
SHORTWAVE DROPS DOWN FROM CENTRAL CANADA FOR THE MIDDLE OF NEXT WEEK
AND COULD PROVIDE THE REGION WITH SOME THUNDERSTORMS PERHAPS BY
THURSDAY.
&&
.MARINE...(950 AM EDT THU JUN 26 2008)
BASED ON WEBCAMS AND SATELLITE...HAVE INCLUDED FOG THIS MORNING FOR
THE NEARSHORE WATERS. SW FLOW HAS PUSHED DEWPOINTS WELL INTO THE 60S
OVER THE WATERS. EXPECT FOG TO BREAK UP LATER WITH THE FORMATION OF
A LAKE BREEZE. OTHERWISE...NO CHANGES WERE MADE.
&&
.AVIATION...(241 PM EDT THU JUN 26 2008)
EXPECTING VFR CEILINGS AND VISIBILITIES INTO THE AFTERNOON TOMORROW.
ONLY CAVIATS ARE... THE POTENTIAL FOR FOG OVERNIGHT WHICH MAY CAUSE
LOCALLY BRIEF IFR CONDITIONS AND SHOWERS AND THUNDERSTORMS MOVING IN
FROM THE WEST AND SOUTHWEST OVERNIGHT. COULD HAVE BRIEFLY LOWER
CONDITIONS AS THESE THROUGH THE DAY TOMORROW. HAVE OPTED TO COVER
WITH VCSH AT TIME.
&&
.HYDROLOGY...(421 AM EDT THU JUN 26 2008)
THE WIDELY SCATTERED NATURE OF THE PCPN TODAY AND TONIGHT SHOULD NOT
CAUSE ANY HYDRO ISSUES. HOWEVER CONCERNS WILL RISE FRIDAY AND
FRIDAY NIGHT. WITH A VERY MOIST AIR MASS IN PLACE WE COULD SEE A
WIDESPREAD AREA EXPERIENCE OVER TWO INCHES OF RAIN...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. THIS MAY PRODUCE URBAN AND SMALL STREAM
FLOODING. ALSO MOST RIVER LEVELS REMAIN ABOVE NORMAL AND THIS RAIN
COULD CAUSE SOME RIVERS TO SWELL TO NEAR BANKFULL.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: JK
SHORT TERM: JK
LONG TERM: IOD
MARINE TJT
AVIATION: IOD
HYDROLOGY: JK
Hazardous weather outlook, Jun 26, 5:02 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
602 AM EDT THU JUN 26 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
602 AM EDT THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG THIS MORNING WILL LEAD TO SOME HAZARDOUS
TRAVEL CONDITIONS FOR THE MORNING COMMUTE.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY FOR LATER TONIGHT.
WIDELY SCATTERED THUNDERSTORMS COULD FORM TODAY AND TONIGHT. A FEW
OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRIMARILY FOR LATER
TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.
LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING WILL ACCOMPANY ANY
OF THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RATHER ACTIVE WEATHER IS POSSIBLE FRIDAY INTO PART OF SATURDAY.
THUNDERSTORMS WITH HEAVY RAINFALL AND SEVERE WEATHER ARE POSSIBLE.
RAINFALL RATES IN EXCESS OF AN INCH PER HOUR WILL ACCOMPANY THE
STRONGER STORMS. IF THESE STORMS REPEAT OVER THE SAME
AREA...SEVERAL INCHES OF RAIN COULD FALL IN A SHORT PERIOD OF
TIME. THIS WOULD LEAD TO URBAN AN POOR DRAINAGE FLOODING ALONG
WITH SMALL STREAM FLOODING. DAMAGING WINDS AND LARGE HAIL ARE THE
MAIN SEVERE WEATHER THREATS. IN ADDITION...FREQUENT LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON
INTO SATURDAY. RAINFALL REPORTS WILL BE HELPFUL INTO THE WEEKEND.
LMZ844>849-271015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
602 AM EDT THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOME THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. ANY
THUNDERSTORM WOULD POSE A THREAT TO SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NUMEROUS THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY...POSING
HAZARDS TO SMALL CRAFT. WINDS AND WAVES WILL BE ON THE INCREASE
THIS WEEKEND AND SMALL CRAFT ADVISORIES MAY BE NEEDED FOR SUNDAY.
In the hours before
Special weather statement, Jun 26, 1:43 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
243 PM EDT THU JUN 26 2008
MIZ059-066-067-072>074-261945-
CALHOUN-CLINTON-EATON-INGHAM-JACKSON-KALAMAZOO-
243 PM EDT THU JUN 26 2008
...SPECIAL WEATHER STATEMENT...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS JUST NORTHWEST OF A JACKSON TO
TEKONSHA LINE...MOVING EAST AT 18 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
BURLINGTON... ATHENS... TEKONSHA...
MARSHALL... HOMER... ALBION...
PULASKI... CONCORD... SPRINGPORT...
HANOVER... PARMA... MUNITH...
RIVES JUNCTION... SPRING ARBOR... GRASS LAKE...
BROOKLYN... JACKSON... HASLETT...
THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS
TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4206 8414 4208 8545 4279 8437 4278 8415
4218 8411
TIME...MOT...LOC 1843Z 258DEG 15KT 4217 8493
TJTThunderstorm Wind, Calhoun
- When
- June 26, 2:38 PM EST
- Where
- Calhoun County, 2.07 mi NE of Condit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.200, -84.750
An emergency manager reported that a large healthy tree was blown down onto a fiber optic cable line which fell down and resulted in lost communications.
Thunderstorm Wind, Jackson
- When
- June 26, 2:39 PM EST
- Where
- Jackson County, 1.24 mi SW of South Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.160, -84.400
Thunderstorm Wind, Jackson
- When
- June 26, 2:39 PM EST
- Where
- Jackson County, 4.98 mi NW of Concord
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.230, -84.700
Thunderstorm Wind, Jackson
- When
- June 26, 2:39 PM EST
- Where
- Jackson County, 3.6 mi SSE of Devereaux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.270, -84.680
Thunderstorm Wind, Jackson
- When
- June 26, 2:40 PM EST
- Where
- Jackson County, 2.47 mi SW of South Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.150, -84.420
Thunderstorm Wind, Jackson
- When
- June 26, 2:40 PM EST
- Where
- Jackson County, 1.23 mi NW of Minard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.340, -84.550
Thunderstorm Wind, Jackson
- When
- June 26, 2:46 PM EST
- Where
- Jackson County, 1.72 mi SE of Tompkins Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.350, -84.510
Thunderstorm Wind, Jackson
- When
- June 26, 2:48 PM EST
- Where
- Jackson County, 0.69 mi N of Parma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.260, -84.600
Several large tree limbs were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112151, 112180, 112181, 112182, 112183, 112185, 112189, 112192.